Alert archive / Washington / Winter Storm Warnings in 2017

Winter Storm Warning 8, NWS Seattle, WA

March 7, 2017

NWS Seattle, WA issued this winter storm warning at Mar 7, 2017, 2:14 AM PST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2017, 2:14 AM PST (10:14 UTC)
Expired
Mar 8, 2017, 2:05 AM PST
In force
24 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

689 
WWUS46 KSEW 071014
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
214 AM PST Tue Mar 7 2017

WAZ569-071815-
/O.UPG.KSEW.WS.A.0005.170307T1400Z-170308T0200Z/
/O.NEW.KSEW.WS.W.0008.170307T1014Z-170308T1200Z/
Cascades of Pierce and Lewis Counties-
214 AM PST Tue Mar 7 2017

...WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST WEDNESDAY...

The National Weather Service in Seattle has issued a Winter Storm
Warning for the Cascades of Pierce and Lewis counties, which is 
in effect until 4 AM PST Wednesday. The Winter Storm Watch is no 
longer in effect.


* SNOW ACCUMULATIONS...1 to 2 feet of snow by Wednesday morning.

* SOME AFFECTED LOCATIONS...Paradise on Mount Rainier.

* TIMING...Snow will increase during the morning becoming heavy at
  times. Snow will taper to snow showers Wednesday morning. 

* SNOW LEVEL...near sea-level rising to 1000 to 2000 feet this
  afternoon, then falling to 500 feet early Wednesday morning.

* Main impact...Travel through the Cascades will be difficult.
  Expect snow covered roads and reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties. Use caution while
driving. Call 5-1-1 for pass conditions before departing.

&&

$$

WAZ567-568-071815-
/O.NEW.KSEW.WS.W.0008.170307T1400Z-170308T1400Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
214 AM PST Tue Mar 7 2017

...WINTER STORM WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 AM
PST WEDNESDAY...

The National Weather Service in Seattle has issued a Winter Storm
Warning for the north and central Cascades, which is in effect 
from 6 AM this morning to 6 AM PST Wednesday. 

* SNOW ACCUMULATIONS...1 to 2 feet with highest amounts above 4000
  feet. 

* SOME AFFECTED LOCATIONS...Snoqualmie pass, Stevens pass, Mount
  Baker.

* TIMING...Snow will increase this morning and become heavy at
  times through tonight. Snow will taper to snow showers Wednesday
  morning.

* SNOW LEVEL...Below 1000 feet.

* MAIN IMPACT...Travel through the Cascades will be difficult.
  Expect snow covered roads and reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties. Use caution while
driving. Call 5-1-1 for pass conditions before departing.

&&

$$

WAZ511-516-555-559-071800-
/O.NEW.KSEW.WW.Y.0023.170307T1014Z-170307T1800Z/
Hood Canal Area-North Coast-East Puget Sound Lowlands-
Bremerton and Vicinity-
214 AM PST Tue Mar 7 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST THIS
MORNING...

The National Weather Service in Seattle has issued a Winter
Weather Advisory for the north coast, Hood Canal, Bremerton and
vicinity, and the east Puget Sound lowlands, which is in effect 
until 10 AM PST this morning.


* SNOW ACCUMULATIONS...A trace to 2 inches. Locally up to 3 
inches possible in southern Hood Canal and above 500 feet in 
elevation.


* SOME AFFECTED LOCATIONS...Forks, Bremerton, Shelton, North Bend,
  and Enumclaw.

* TIMING...Rain and snow will increase this morning, becoming
  mostly snow for several hours. Precipitation should fall mostly
  as rain by midday.

* MAIN IMPACT...Snow or slush on roadways will create slippery
  driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow 
will cause primarily travel difficulties. Be prepared for snow 
or slush covered roads and limited visibilities, and use caution 
while driving.

&&

$$

WAZ513-071815-
/O.NEW.KSEW.WW.Y.0023.170307T1400Z-170308T0800Z/
Olympics-
214 AM PST Tue Mar 7 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO
MIDNIGHT PST TONIGHT...

The National Weather Service in Seattle has issued a Winter
Weather Advisory for the Olympic mountains, which is in effect 
from 6 AM this morning to midnight PST tonight. 

* SNOW ACCUMULATIONS...5 to 10 inches.

* SOME AFFECTED LOCATIONS...Hurricane ridge.

* TIMING...Snow will increase during the morning, then taper to
  snow showers after midnight.

* MAIN IMPACT...Travel will be difficult due to snow covered roads
  and reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow 
will cause primarily travel difficulties. Be prepared for snow 
covered roads and limited visibilities, and use caution while 
driving.

&&

$$

www.weather.gov/seattle
3 follow-up statements
958 
WWUS46 KSEW 071822
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
1022 AM PST Tue Mar 7 2017

WAZ511-516-555-559-071930-
/O.EXP.KSEW.WW.Y.0023.000000T0000Z-170307T1800Z/
Hood Canal Area-North Coast-East Puget Sound Lowlands-
Bremerton and Vicinity-
1022 AM PST Tue Mar 7 2017

...WINTER WEATHER ADVISORY HAS EXPIRED...

The air mass will continue to slowly warm until this evening, so
any remaining areas with snow will soon change to rain.

$$

WAZ569-080100-
/O.CON.KSEW.WS.W.0008.000000T0000Z-170308T1200Z/
Cascades of Pierce and Lewis Counties-
1022 AM PST Tue Mar 7 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST
WEDNESDAY...

* SNOW ACCUMULATIONS...1 to 2 feet of snow by Wednesday morning.

* SOME AFFECTED LOCATIONS...Paradise on Mount Rainier.

* TIMING...Snow will increase during the morning becoming heavy 
  at times. Snow will taper to snow showers Wednesday morning. 

* SNOW LEVEL...near sea-level rising to 1000 to 2000 feet this 
  afternoon, then falling to 500 feet early Wednesday morning. 

* Main impact...Travel through the Cascades will be difficult. 
  Expect snow covered roads and reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties. Use caution while
driving. Call 5-1-1 for pass conditions before departing.

&&

$$

WAZ567-568-080100-
/O.CON.KSEW.WS.W.0008.000000T0000Z-170308T1400Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
1022 AM PST Tue Mar 7 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PST
WEDNESDAY...

* SNOW ACCUMULATIONS...1 to 2 feet with highest amounts above 
  4000 feet. 

* SOME AFFECTED LOCATIONS...Snoqualmie pass, Stevens pass, Mount 
  Baker. 

* TIMING...Snow will increase this morning and become heavy at 
  times through tonight. Snow will taper to snow showers 
  Wednesday morning. 

* SNOW LEVEL...Below 1000 feet.

* MAIN IMPACT...Travel through the Cascades will be difficult. 
  Expect snow covered roads and reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties. Use caution while
driving. Call 5-1-1 for pass conditions before departing.

&&

$$

WAZ513-080100-
/O.CON.KSEW.WW.Y.0023.000000T0000Z-170308T0800Z/
Olympics-
1022 AM PST Tue Mar 7 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...

* SNOW ACCUMULATIONS...5 to 10 inches.

* SOME AFFECTED LOCATIONS...Hurricane ridge.

* TIMING...Snow will increase through this afternoon, then taper 
to snow showers after midnight. 

* MAIN IMPACT...Travel will be difficult due to snow covered 
  roads and reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties. Be prepared for snow
covered roads and limited visibilities, and use caution while
driving.

&&

$$

www.weather.gov/seattle
184 
WWUS46 KSEW 072322
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
322 PM PST Tue Mar 7 2017

WAZ567-568-081200-
/O.CON.KSEW.WS.W.0008.000000T0000Z-170308T1400Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
322 PM PST Tue Mar 7 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PST
WEDNESDAY...

* SNOW ACCUMULATIONS...6 to 12 additional inches from late Tuesday
  afternoon through Wednesday morning. 

* SOME AFFECTED LOCATIONS...Snoqualmie pass, Stevens pass, Mount 
  Baker. 

* TIMING...The heaviest snow will occur late this afternoon and
  early this evening. Heavy snow will taper to snow showers late 
  this evening and Wednesday morning.

* SNOW LEVEL...2000 feet this evening, falling to below 1000 feet
  early Wednesday morning.

* MAIN IMPACT...Travel through the Cascades will be difficult.
  Expect snow covered roads and reduced visibility. Expect delays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties. Use caution while
driving. Call 5-1-1 for pass conditions before departing.

&&

$$

WAZ569-081200-
/O.CON.KSEW.WS.W.0008.000000T0000Z-170308T1200Z/
Cascades of Pierce and Lewis Counties-
322 PM PST Tue Mar 7 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST
WEDNESDAY...

* SNOW ACCUMULATIONS...Additional amounts of 12 to 20 inches from
  late Tuesday afternoon through early Wednesday morning.

* SOME AFFECTED LOCATIONS...Paradise on Mount Rainier and White
  Pass.

* TIMING...Most intense snowfall will occur late this afternoon
  and early this evening. Heavy snow will taper to snow showers
  late this evening and early Wednesday morning. 

* SNOW LEVEL...Near 2000 feet through this evening, then falling 
to 500 feet early Wednesday morning. 

* Main impact...Travel through the Cascades will be difficult.
  Expect snow covered roads and reduced visibility. Plan for
  delays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties. Use caution while
driving. Call 5-1-1 for pass conditions before departing.

&&

$$

WAZ513-080800-
/O.CON.KSEW.WW.Y.0023.000000T0000Z-170308T0800Z/
Olympics-
322 PM PST Tue Mar 7 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...

* SNOW ACCUMULATIONS...Additional accumulation of 2 to 4 inches
  this evening. 

* SOME AFFECTED LOCATIONS...Hurricane ridge.

* TIMING...Heavy snow will taper to snow showers this evening.

* MAIN IMPACT...Travel will be difficult due to snow covered 
  roads and reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties. Be prepared for snow
covered roads and limited visibilities, and use caution while
driving.

&&

$$

www.weather.gov/seattle
096 
WWUS46 KSEW 081005
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
205 AM PST Wed Mar 8 2017

WAZ567-568-081800-
/O.CAN.KSEW.WS.W.0008.000000T0000Z-170308T1400Z/
/O.NEW.KSEW.WW.Y.0024.170308T1005Z-170309T1200Z/
Cascades of Whatcom and Skagit Counties-
Cascades of Snohomish and King Counties-
205 AM PST Wed Mar 8 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY...
...WINTER STORM WARNING IS ENDED...

The National Weather Service in Seattle has issued a Winter
Weather Advisory for north and central Cascades, which is in 
effect until 4 AM PST Thursday. The Winter Storm Warning has
ended. 

* SNOW ACCUMULATIONS...1 TO 3 inches may fall this morning. 
  Another 5 to 10 inches will fall from this afternoon through 
  tonight.

* SOME AFFECTED LOCATIONS...Snoqualmie pass, Stevens pass, Mount 
  Baker. 

* TIMING...Snow showers will taper this morning, then increase 
  this afternoon and become heavy at times through tonight.

* MAIN IMPACT...Travel through the Cascades will be difficult.
  Expect snow covered roads and reduced visibility. Expect delays. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties. Use caution while
driving. Call 5-1-1 for pass conditions before departing.

&&

$$

WAZ569-081800-
/O.CAN.KSEW.WS.W.0008.000000T0000Z-170308T1200Z/
/O.NEW.KSEW.WW.Y.0024.170308T1005Z-170309T1200Z/
Cascades of Pierce and Lewis Counties-
205 AM PST Wed Mar 8 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY...
...WINTER STORM WARNING IS ENDED...

The National Weather Service in Seattle has issued a Winter
Weather Advisory for the Cascades of Lewis and Pierce counties, 
which is in effect until 4 AM PST Thursday. The Winter Storm 
Warning has been cancelled. 


* SNOW ACCUMULATIONS...1 to 3 inches may fall this morning. An
  additional 6 to 10 inches may fall this afternoon through early
  Thursday morning.

* SOME AFFECTED LOCATIONS...Paradise on Mount Rainier and White 
  Pass. 

* TIMING...Snow showers will taper this morning, then snow will
  increase during the afternoon and be heavy at times through 
  tonight.

* Main impact...Travel through the Cascades will be difficult. 
  Expect snow covered roads and reduced visibility. Plan for 
  delays. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow
will cause primarily travel difficulties. Use caution while
driving. Call 5-1-1 for pass conditions before departing.

&&

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Mar 6, 9:25 PM PST, 4 hours 49 minutes earlier.

Area forecast discussion, Mar 6, 9:25 PM PST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
925 PM PST Mon Mar 6 2017

.SYNOPSIS...A series of low pressure systems will keep the weather
pattern over the area wet and unsettled this week. Temperatures are
expected to remain below normal for this time of the year.

&&

.SHORT TERM...Current radar shows scattered showers over portions of
W WA this evening with a convergence zone over central Snohomish
County and light echoes over the Cascades indicating continued
snowfall. Temperatures around the area generally at or above
freezing with dewpoints right around or just below that same
mark...resulting in varying forms of precip for locations that
happen to see one of these scattered showers. Obs from PAE shows
precip in convergence zone mostly light snow...but with ground
temperatures there still fairly warm...not too terribly worried
about accumulation there. Radar trends show CZ thinning and moving
northward...so will be worthwhile to monitor obs out of AWO. That
being said however...temps there bumped up 2 degrees in past
hour...so may just end up being liquid or mixed there...should
anything happen at all. Lastly...with snowfall continuing over the
Cascades at the time of this writing...will leave inherited winter
weather headlines for the Cascade zones alone.

Looking at short term...those hoping for spring need to do so harder
because current efforts are not working...as evidenced by above
discussion of mixed precip and snow. A combination of moist zonal
upper level flow with an embedded shortwave disturbance and an
approaching surface low from off the coastal waters will bring
another round of precip to the area Tuesday with the potential for
another round of heavy snowfall in the Cascades. General trend of
snow levels rising in the daytime then falling at night will also
look to continue as 1000-850 mb heights look to fall below 1300m yet
again overnight Tue and into early Wed AM. Thankfully...models
progging that precip will be winding down during that time frame but
the risk for mixed precip or occasional flakes of that other four
letter s-word may still be present. Not much difference in forecast
high temps for Tue and Wed although some very gradual warming is
possible starting Thu. Even with that...temps still look to be below
climo. Wed and Thu progs look to have precip more scattered...but
still present as active pattern continues.

Inherited forecast is on track. No evening updates required at this
time.  SMR

.LONG TERM...from previous discussion...Confidence in this period
was low due to inconsistencies in the models and disagreements
between the models. Decided to compromise between the GFS and ECMWF
solutions with a nudge towards persistence.
There may or may not be a significant wind event late Thursday
night and/or Friday. Also, snow levels may or may not rise to 4000
feet (or higher) the end of this week.

Overall, anticipate wet and unsettled conditions along with below
normal temperatures during this period.

&&

.AVIATION...W flow aloft will continue through 12Z with areas of
showers still offshore heading inland across the area. Conditions
are predominantly good VFR, often with SCT clouds or CIGS above
10000 feet. However, CIGS drop all the way down to MVFR around
BKN020 around shower activity. This should continue through 12Z. A
warm front just W of the Oregon coast at 05Z will spread rain up
over W WA after 12Z. Cigs will lower down to MVFR as the -RA spreads
north with MVFR CIGS over central Puget Sound by 14Z. The rain will
continue into Tuesday evening.

KSEA...Good VFR conditions through 12Z. Showers around the area
could drop CIGS briefly down to around BKN020.  Warm front rain
should spread N over the area by 14Z with CIGS dropping down to MVFR
BKN-OVC025, then BKN-OVC015 by 18Z. Surface winds will remain
southerly around 10 KT. Kam

&&

.MARINE...S to SE flow will increase tonight as a warm front
approaches the region from the SW. SCA winds are expected over the
coastal waters and over north interior in the E entrance and N
inland waters. The warm front will move inland across W WA Tuesday
afternoon. An associated 1006 MB surface low approaching from the W
will move inland across SW WA Tuesday afternoon. Onshore flow will
increase behind the low with gale force winds possible in the Strait
of Juan de Fuca Tuesday night. The ARW-west indicates potential gale
winds. The 18Z Canadian meso model remains below gale except for a
tiny area for one hour. The GFS and NAM UIL-BLI gradient Tuesday
night is 3.6 to 3.9 MB which certainly grabs the attention. A weak
surface ridge builds over W WA Wednesday so winds should diminish
quickly. The ridge hangs around through Thursday.

The 00z GFS and 12z ECMWF are in poor agreement for Thursday night
and Friday. The GFS shows a 998 MB low crossing Cape Flattery 12Z
Friday. The ECMWF has a broader 1013 MB low crossing W WA 06z
Friday. Sigh. Kam

&&

.HYDROLOGY...
River flooding is not expected the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until midnight PST tonight for Cascades
     of Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

     Winter Storm Watch from 6 AM PST Tuesday through Tuesday
     afternoon for Cascades of Pierce and Lewis Counties.

PZ...Small Craft Advisory until 4 AM PST Tuesday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Gale Watch from Tuesday evening through Wednesday morning for
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 1 AM to 4 PM PST Tuesday for East
     Entrance U.S. Waters Strait Of Juan De Fuca-Northern Inland
     Waters Including The San Juan Islands.

     Small Craft Advisory until 10 PM PST this evening for Puget
     Sound and Hood Canal.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:51 PM PSTGale WatchSEW6 hr
Mar 6, 8:51 PM PSTSmall Craft AdvisorySEW30 hr
Mar 7, 2:14 AM PSTWinter Weather AdvisorySEW22 hr
Mar 7, 2:59 AM PSTGale WarningSEW24 hr
Mar 7, 7:43 AM PSTSmall Craft AdvisorySEW19 hr
Mar 7, 9:56 AM PSTSmall Craft AdvisorySEW17 hr

Nearby

Winter Storm Warnings in Washington, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.